New York, 2002

Flash Flood and Hail in New York, May 28, 2002

May 28, 2002 · NWS ALY · 2 events in 2 counties and zones

Scattered thunderstorms developed along a quasi-stationary front on the afternoon and evening of May 28. One of the storms became briefly severe as it deposited nickel-size hail in the town of Marbletown, Ulster County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Scattered thunderstorms developed along a quasi-stationary front on the afternoon and evening of May 28. One of the storms became briefly severe as it deposited nickel-size hail in the town of Marbletown, Ulster County. Slow moving thunderstorms produced torrential rain in Herkimer County. Local amounts of up to to 3 inches of rainfall accumulated in the vicinity of Old Forge causing flash flooding as numerous roads were washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 28, 12:45 AM EST, 11 hours 15 minutes earlier.

Area forecast discussion, May 28, 12:45 AM EST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
145 AM EDT TUE MAY 28 2002

DISC...

.BOTTOM LINE...USTBL AMS DICTATES CONT TSTM FORMATION THRU WED.

.PROBLEMS OF THE DAY...LCLLY HVY RN/HAIL IN TSTMS AND POTENTIAL
TRAINING.  POPS TOO LOW CTSKLS NEWD TO SRN VT FOR TDA?

.SYNOPSIS...SYNOPTIC FEATURES ARE WEAK AND RATHER SUBTLE.  BROAD
ULVL CYCLNC FLO ACRS ERN CANADA.  WMAX SINKS SWD TDA AND CWA IS MNLY
UNDER RRQ OF THIS FEATURE.  SCNDRY WINDLET FCST TO APCH LT TDA AND
MOV ACRS CWA TNGT.  LFQ OVR AREA TEVE THRU ERY WED MRNG.  SFC TROF
ENE ACRS CTSKLS TO WCNTRL NEW ENG FCST TO MOVE SLOLY NWD.  SOME RDGG
FM WRN ATLC INTO NEW ENG INDC AS THIS OCRS.  HIR WATER CONTENT AIR
WORKS SLOLY NWD AND PW RISES TO OVR AN INCH THRUT BY WED.  NEXT STG
SYS TO AFFECT NERN US NOT TIL LT IN WK WHEN TROAL DPNS ACRS GRTLKS
INTO NE SUGGESTING BEST CHC WDSPRD QP FRI/FRI NGT...THEN COOLER FOR
WEEKEND.

MDLS...META/AVN/RAFS/2 CNDN MDLS EXAMINED.  MINOR DIFFERENCES IN
MAJOR FEATURES OTHER THAN QPF.  SFC TROF FCST TO BE FURTHER S ON
RAFS THAN META THRU 18Z.  META FCSTS MORE RETROGRADE SFC RDGG OFF
WRN ATLC INTO NEW ENG THAN OTHER MDLS.  QPFS VARY CSDRBLLY...SPCLY
WED/WED NGT.  AVN/RAFS FAVOR QP ONLY ACRS NRN HLF CWA WED.  META
CONFINES IT PRETTY MUCH TO MID PART OF CWA...WHILE GEM IS NRLY DRY.
QPFS ARE IN BTR AGREEMENT TDA...THO AVN/RAFS SPRD QP A LTL FURTHER
NW THAN GEM OR META.

.SHORT TERM...USTBL AMS CVRS MUCH OF CWA...NWRN PTN XCLDD.  PW AVGG
ARND 1.25 FM CAP DIST SWD AND FALLS OFF TO A MERE 0.60 WRN
ADRNDCKS.  FCST PARAMS OF ALL MDLS SUGGEST THE MOST WDSPRD
CONVECTION WL BE FM CTSKLS NEWD TO SRN VT TDA.  THE NWRN/SERN FRINGE
OF CWA WL HAVE LEAST CHC OF QP.  MOS POP VALUES ARE A MERE 30/40 PCT
IN THE PRIME AREA...AND PREV ZN FCST CONCURS.  HWR...W SGFNT ULVL
DVRGNC FCST OVR THE USTBL AMS AND STG 10/H8 MOISTURE FLUX DIVERGENCE
FCST INVOF THE SFC TROF (CTSKLS NEWD)...BLV THAT POPS TOO LOW IN
THIS AREA.  THE 30 PCT POP WL BE FINE FOR NWRN/SERN FRINGE.  CAPE
FCST TO MAX ARND 2200 J/KG BY META ERY TAFTN IN MID HDSVLY.  GEM IS
MORE CONSERVATIVE BUT STILL HAS VALUES BTWN 500 AND 1000.  LCLLY HVY
RN LKLY IN TSTMS.  EVIDENCE OF THE POTENTIAL FOR HVY RN WAS 4.5/5
INCH AMTS IN DEL CO (E OF DEPOSIT) YDA.  TSTMS WL HAVE TO BE
MONITORED FOR TRAINING.  WBZ SLGTLY BLO 10K FT...SO POTENTIAL FOR
HAIL EXISTS AGAIN.  YDA MAXT FCST WORKED OUT WELL AND MAY BE JUST A
TAD WARMER TDA.  LTL SFC WND CRCLN.

.LONG TERM...WINDLET PSS OVR TNGT.  MAY ENHANCE THE CONVECTION FOR A
PD AS ULVL DVRGNC ALIGNS PERFECTLY (META) W LLVL CNVRGNC FOR A PD
FOCUSING LT EVE/ERY MRNG.  PREV ZN FCST HAD CHC POPS THRUT AND
CONCUR.  THUS DO NOT AGREE W THE LOW MAV POPS FOR TNGT...PREFER
FWC.  MIN/T M50S/L60S.

ON WED...SFC TROF AND HIR PW AIR ARE FCST TO SHFT FURTHER NWD.  LTL
DYNAMIC FOR MUCH OF DAY.  HWR...APCHG VMAX/AND WMAX MOVG ACRS SRN
CANADA INCRS DYNAMICS TWD WED NGT.  MOS POPS ARE MNLY 40/50 PCT...AND
BLO THRESHOLD AT KPOU.  MAV 60 PCT AT KUCA.  PREV ZN HAD ABT 40 PCT
THRUT.  WL LKLY TAILOR POPS TO HIR/LWR VALUES NW/SE AND MAY GO BLO
THRESHOLD SRN TIER OF ZNS.  MOST MDL QPFS SUGGEST GOING W LKLY POP
NW.  GEM IS DRIEST MDL AND FCSTS DRY IN ALL BUT XTRM WEST.  WL LEAN
TWD CONSENSUS...BUT W GEM IN MIND AND IDEA THAT BEST DYNAMICS DO NOT
ARRIVE TO WED NGT...WL NOT EXCEED 50 PCT.  LTLCG IN MAXT.  A BIT
STGR SLY SFC WND LKLY.

.XTND FCST...AVN LOOKS PRETTY WET INTO FRI.  CNDN GLOBAL DRIER TIL
FRI.  WL LKLY STAY W GOING XTND FCST.

.HYDROLOGICAL STATUS...RVRS WELL W/I BANKS ATTM.  TSTMS W LCLY HVY
RN LKLY TDA...SPCLY CTSKLS TO BERK CO/SRN VT.  HWR...BASIN AVG RNFL
SHOULD BE BLO FFG.  SITN SHOULD BE MONITORED FOR TRAINING TSTMS.

.ALY...NONE

KHH

In the hours before

Special weather statement, May 28, 11:29 AM EST, 31 minutes before
NYZ063-064-281715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1229 PM EDT TUE MAY 28 2002

...A STRONG THUNDERSTORM IN ULSTER COUNTY...

AT 1229 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
2 MILES WEST OF RIGGSVILLE...OR 12 MILES NORTH OF ELLENVILLE...MOVING
EAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY
RAIN...WILL BE NEAR...

WEST SHOKAN AT 1245 PM EDT...
OLIVEBRIDGE AT 1255 PM EDT...
HURLEY AND BLOOMINGTON AT 115 PM EDT...
Local storm report, May 28, 11:32 AM EST, 28 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1231PM     TUE MAY 28 2002
#2 0000002 000
CBSO WLSR QHQT QTRF WAPT APTS
07835    FILE 28   BROOME COUNTY EMER SRVCS NY003013P        MAY 28-02
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                   FLASH FLOODING ROAD DAMAGE

DETAILS CONCERNING EVENT: FLASH FLOODING FROM ISOLATED HEAVY DOWN POURS HAS
CAUSED DAMAGE TO ROADS AND COLVERTS AND SOME FLOODING OF ROADS AND HOMES IN
ISOLATED AREAS

COUNTY(S) AFFECTED: BROOME

LOCATION (INCLUDING TOWN AND NEAREST ROAD): TOWN OF VESTAL ROSS HILL RD / MAIN
ST

DATE AND TIME CONDITION STARTED: 5/28/02 11-00 AM
DATE AND TIME CONDITION ENDED: IN PROGRESS
EXTENT OF DAMAGE OR AREAS IN DANGER: UNKNOWN AT THIS TIME

NUMBER KILLED: 0        NUMBER INJURED: 0
REMARKS: TOWN OF VESTAL EOC ACTIVATED  COUNTY EMERGECNY MGMT IS MONITORING
SITUATION

AUTH PHONE #: 607 778-1208

AUTH EMERGENCY MGR MICHAEL F ASWAD                  FRANTZ 12-29 PM

OPER - MULVEY,KIMBERLY                1231

The radar

The Albany radar (KENX), 78 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Ulster

When
May 28, 12:00 PM EST
Where
Ulster County, Marbletown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.883, -74.117

Flash Flood, Herkimer

When
May 28, 8:30 PM EST to 9:30 PM EST
Where
Herkimer County, Old Forge
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298935, 5298936.